Connecticut, 2018

Winter Weather in Connecticut, February 7, 2018

February 7, 2018 · NWS BOX · 1 event in 1 county or zone

A storm moved out of the Gulf of Mexico, crossing Southern New England on the night of the 7th. This brought a period of snow changing to freezing rain across Northern Connecticut.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A storm moved out of the Gulf of Mexico, crossing Southern New England on the night of the 7th. This brought a period of snow changing to freezing rain across Northern Connecticut. One-quarter inch of ice accumulation was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 7, 7:11 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 7, 7:11 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
711 AM EST Wed Feb 7 2018

.SYNOPSIS...
Low pressure moving out of the Gulf of Mexico will bring a
wintry mix of snow, ice, and rain to Southern New England today
through early tonight. Cold and dry weather returns Thursday but
more snow is possible late Friday.A warm system will impact
southern New England over the weekend as high pressure returns
on Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

** Burst of snow between 10 AM and noon **
** Increase threat for freezing rain **
** Slippery travel for the evening commute **

700 AM Update...

Surface high pressure is currently situated over eastern Maine
with weak ridging still over southern New England. Our storms
surface low pressure is over western Kentucky as of 700 AM and
will continue to move to a east northeast track towards southern
New England.

Strong WAA is beginning to take hold of the region which could
result in some isolated showers ahead of the main precip threat.
850 mb moisture transport is also pointing towards southern New
England thus we anticipate that precip will blossom and overspread
NJ and into Long Island moreso than what current radar mosaic
is indicating. As we currently time it out, precip will move
into the area between 930 AM and noon. Since Warm air is lagging
p-type will be all snow at the onset and come in as a burst.
This is thanks to strong omega within the snow growth region on
the order of 20 units. HREF and HRRR does show snowfall rates
near an inch an hour which will quickly accumulate on area
roadways as the ground is still quite cold. This will result in
slick travel around the lunch time hour.

As the low approaches from the southwest towards southern New
England, warm air will quickly usher into the region. This is
moreso than what is prev forecast, thus went ahead an increase
ice values. This seems more in line with the HRRR, RAP, WPC and
HREF. Expect ice to intrude up into the Route 2 corridor by the
evening rush hour impacting I-91 and Route 2. Again the big
question is how quickly the surface temps will erode and if ice
accums will need to be increased even more. Because of the
latest trends did update the timing and amounts for both ice and
snow, but still can be 10-20 miles off given this quick moving
system.

For now, will keep headlines as they are for heavy wet snow
across the northwest, and a period of ice for the Connecticut,
northwest RI and up into northeast MA.

Lastly, because of the warming trend, surface temps across
southeast MA may reach into the 50s. This will result in an
increase of wind gusts for that region as the inversion will
slowly be eroding. Currently believe 25-30 kts are possible,
but if we warm any more than wind headlines may be warranted.

Previous Forecast...

High pressure over New England is shifting northeast to the
Maritimes, as expected. Pressure fields show a typical ridge
extension southwest along the Mid Atlantic coast. Clear skies
and light winds certainly favored radiation cooling overnight
with temperatures falling to the upper single numbers northwest,
teens most places, and 20s along the South Coast.

Satellite and observations at 3 AM showed mid-level clouds
moving into Central NY and Eastern PA, and lower
clouds/precipitation into Ohio and West Virginia. Current
movement would bring the lower clouds and precip to the CT
River Valley around 7 to 8 AM...Central Hills 8 to 9 AM...East
Coast 930 to 1030 AM. Expect much of the precipitation to start
as snow, based on the cold air dam and observed cold
temperatures surface and aloft this morning.

Low level flow at 7 AM is mostly aimed into upstate NY. Cross
sections from the NAM, GFS, and ECMWF all show the column
moistening around 7 AM in the CT Valley but with a sharp
increase in lift around 10 AM. So there may be a couple of hours
delay between onset of snow and the ramping up of snowfall
intensity. The strong lift diminishes this evening as the low
moves over us and the southerly forcing aloft shifts east.

Model projections of the storm tracks continue to differ, with
the NAM farthest inland with a BDL-ORH track. The GGEM is a
smidge south with a HFD-BOS track. The GFS and ECMWF cross the
city of Providence...north of PVD airport...and pass south of
BOS. Climatology would favor a track closer to the South Coast
and Cape Cod Canal, especially with a cold air dam inland. We
thus favor the GFS and ECMWF handling of the system.

This means a period of heavy precip from late morning through
much of the afternoon, diminishing during the evening rush hour.
This will initially come in the form of heavy snow in parts of
Northern CT and Western/Northern Mass...with periods of heavy
rain this afternoon in the south. The highest accumulations
should be in Western Franklin County and along the NH border,
where any changeover is delayed longest. The best chance for ice
from the overrunning warm air will be across Springfield-
Worcester-Lowell. Heavy rain without icing will be best found in
the Boston-Providence corridor, and possibly around Hartford.

All areas should start as snow, except along the south coast
where a rain/sleet/snow mix is possible. Expect the change from
snow to rain will trend north this afternoon with a
snow/sleet/freezing rain mix in Western/Central Mass and parts
of Northern CT.

Wide range of temperatures due to the track of the storm. Areas
south of the track will be in southerly flow down to the
surface, with temperatures climbing to the 40s. Meanwhile, areas
north of the track will struggle to climb much over freezing.
Areas about 40 miles northwest of the storm track will likely
top out at 25-30.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...

The low moves overhead this evening with warm sector over the
South Coast and especially Cape Cod and Islands. This will be
the best location for strong wind gusts. Models winds at 900 mb
this evening are forecast at 60-70 knots while 1000 mb are
forecast at 40-50 knots in this area. However temperature
profiles show an inversion at ACK, which would interfere with
bringing all of that wind to the surface. Potential would be for
35-40 knot gusts, which is borderline advisory at best.

The low moves off to the northeast tonight, ending the
precipitation and turning winds from the northwest tonight.
Winds aloft will be 30-35 knots, but mixing profiles remain
questionable for bringing that to the surface. We opted for
gusts around 20 knots.

Nighttime temperatures surrounding the Great Lakes range from
the single numbers to the lower 20s. We went with the higher
end of this range with mins of 15-25.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...

* Dry and cold Thursday
* Scattered snow showers possible late Friday
* Widespread rainfall Sat night into Sun
* Still an active pattern into next week

Overview...

Active weather pattern remains for the extended. Broad upper level
trough will turn more zonal at the end of the week as high pressure
over the Bahamas strengthens. This high however will shift back to
the east of the Bahamas with another ridge still over the east
Pacific leading to broad upper level trough over the CONUS. This
general pattern continues to keep southern New England on the more
active side as several shortwaves will move through the flow towards
the region. Still a lot of uncertainty on type of precip and
thermals as it is all dependent on where the baroclinic zones will
set-up. However, the latest trends for the weekend is more wet and
warm as subtropical ridge strengthens keeping the area in more
southwest flow. PWATs for that timeframe are nearing 2-3 STD above
normal with 850mb temps close to +2 STD.

Details...

Thursday and Friday...High confidence.

Arctic front will move offshore by Thursday morning keeping southern
New England in a CAA pattern. Temperatures will struggle to warm
above 32F by the afternoon even as high pressure approaches from the
west. A few clouds will be on the increase as moisture off the Lakes
moves through. Otherwise mostly dry day with a few northwest gusts
near 20 MPH.

High pressure will pass south of the area late Thursday into Friday
morning. This will help temperatures begin to radiate, however high
level clouds moving in during the later half of the night may stall
temps from truly bottoming out.

This high pressure will push a baroclinic zone across the upper
Midwest and into the Northeast, close to I-90. Quick moving
shortwave out of southern Canada will be enough to trigger some
light snow showers along this stalled frontal system. Not expecting
to much in the way of accums, perhaps around 1-2 north of the Pike
and a costing south. Route 2 and points northward may be closer to 3
inches. Low confidence if headlines will be needed, but giving it is
moving close to the Friday evening commute, something to watch as
travel may be slippery. If this surface high on Friday shifts any
farther northward then the baroclinic zone will also move north,
leaving the area with less snow and vice versa if it shifts south.

Saturday...Moderate confidence.

Weak high pressure will quickly move north of the region as
subtropical high begins to strengthen. This will result in some weak
WAA leading to some light precip and push temperatures back into the
40s. Cannot rule out some icing at the onset as models are sometimes
to quick to erode surface cold air. Therefor will keep the mention
of ice esp for the higher terrain until we have better agreement and
hi-res data to indicate 2m temps.

Saturday night into Monday ...Moderate confidence.

Confidence is increasing in active weather during this time period
which is supported by both the deterministic and ensemble models.
Strengthening subtropical ridge in the western Atlantic and an
amplifying positively titled trough in the Great Plains will be the
overall set-up. Strong southwesterly flow should pump plenty of Gulf
moisture into the Northeast with multiple waves of precipitation for
Sunday and Monday. As indicated above, PWAT values do increase to 2-
3 STD above normal for this time period leading to a more wet
solution. Still a question on how quickly surface temps will warm
and if we will see icing or not. For now will increase pops and
continue to monitor this potential.

Tuesday and beyond...Moderate confidence.

High pressure will move in behind the departing system. Afterwards
another shortwave will approach the region around mid-week. Still an
active pattern for the region thanks to broad upper level trough
keeping southern New England in the path of each wave.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Today...

VFR at sunrise, but then lowering to IFR by late morning from
west to east. Some local LIFR is likely, especially in places
like Worcester Airport. Snowfall rates of an inch per hour are
possible late morning and early afternoon in far northern CT as
well as western and north central Mass.

Snow mixes with sleet/freezing rain, and changes to rain from
south to north. The far north and northwest may hang on to snow
and sleet. Increasing southerly winds along the South Coast and
Islands late afternoon with gusts to 35 knots possible toward
evening.

Tonight...

Rain and snow diminish early tonight as the storm moves off to
toward Nova Scotia. Expect IFR early in the night, improving to
VFR by midnight or a little after. Strong winds in the evening
along the South coast with gusts 30-35 knots. Winds diminish
overnight.

KBOS Terminal...High confidence in TAF. IFR conditions expected
during the evening push.

KBDL Terminal...High confidence in TAF. IFR conditions expected
during the evening push.

Outlook /Thursday Night through Sunday/...

Thursday Night: VFR. Breezy.

Friday: VFR. Breezy. Slight chance SN.

Friday Night: Mainly VFR, with areas MVFR possible. Breezy.
Chance SN.

Saturday: Mainly VFR, with local IFR possible. Chance RA,
chance SN, chance FZRA.

Saturday Night: MVFR/IFR conditions possible. RA likely, chance
FZRA.

Sunday: MVFR/IFR conditions possible. Chance RA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Today...

Low pressure from the Gulf of Mexico races up the Ohio Valley
bringing mainly rain to the waters. Some snow possible at the
start mid to late morning before changing to rain. Strong
south-southwest winds move across the waters late this afternoon
with gusts to 35 knots possible, mainly over the outer waters.
The remaining waters will have gusts to at least 25 knots. Seas
will build this afternoon with 5 to 9 foot seas by evening.

We have converted the Gale Watch to a Gale Warning for the
Southern and Southeast outer waters from late afternoon through
midnight. The remaining waters are covered by a Small Craft
Advisory due to expected winds and seas.

Tonight...

Low pressure moves across the Gulf of Maine early tonight. Gale
force winds continue along the outer waters early night, then
diminish a little with the wind shift. Winds will shift from
the Northwest with gusts 20-30 knots overnight. Weather
improves with the wind shift.

Outlook /Thursday Night through Sunday/...

Thursday Night: Winds less than 25 kt. Seas up to 5 ft.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night: Winds less than 25 kt. Chance of snow, slight
chance of rain.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain.

Saturday Night: Winds less than 25 kt. Rain.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Rain likely.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 6 PM EST this evening for CTZ003-
     004.
     Winter Weather Advisory until 10 PM EST this evening for
     CTZ002.
MA...Winter Weather Advisory until 6 PM EST this evening for MAZ007-
     013>016.
     Winter Weather Advisory until 10 PM EST this evening for
     MAZ005-006-009-011-012.
     Winter Storm Warning until 10 PM EST this evening for
     MAZ002>004-008-010-026.
RI...Winter Weather Advisory until 6 PM EST this evening for RIZ001.
MARINE...Small Craft Advisory from 1 PM this afternoon to 6 PM EST
     Thursday for ANZ232>235-237-250-251.
     Small Craft Advisory from 5 PM this afternoon to 11 AM EST
     Thursday for ANZ230-236.
     Small Craft Advisory from 1 PM this afternoon to 1 PM EST
     Thursday for ANZ231.
     Gale Warning from 3 PM this afternoon to 1 AM EST Thursday for
     ANZ254>256.

&&

SYNOPSIS...WTB/Dunten
NEAR TERM...WTB/Dunten
SHORT TERM...WTB
LONG TERM...Dunten
AVIATION...WTB/Dunten
MARINE...Dunten
Hazardous weather outlook, Feb 7, 4:06 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
406 AM EST Wed Feb 7 2018

MAZ002>004-008-010-026-080915-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Eastern Hampshire MA-Northern Middlesex MA-
406 AM EST Wed Feb 7 2018

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for advisory level snowfall late Friday
into early Saturday for locations north of Route 2.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

CTZ002-MAZ005-006-009-011-012-080915-
Hartford CT-Central Middlesex MA-Western Essex MA-Western Hampden MA-
Eastern Hampden MA-Southern Worcester MA-
406 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for advisory level snowfall late Friday
into early Saturday for locations north of Route 2.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

CTZ003-004-MAZ007-013>016-RIZ001-080915-
Tolland CT-Windham CT-Eastern Essex MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northwest Providence RI-
406 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts and northern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MAZ017>024-RIZ002>008-080915-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
406 AM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and Tonight.

Heavy rainfall today may lead to localize urban and small stream
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ254>256-080915-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
406 AM EST Wed Feb 7 2018

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ230>237-250-251-080915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
406 AM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

There is the potential that wind gusts may reach close to 35 kts for
a few hours tonight. Not enough confidence to issue a Gale Warning at
this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Hartford

When
February 7, 10:00 AM EST to 9:00 PM EST
Where
Hartford forecast zone
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

At 3 PM EST, several automobiles in Wethersfield suffered accidents due to icing on road surfaces. At 315 PM EST, wires were reported down in the downtown area of Granby due to icing. At 607 PM EST, multiple automobile accidents were reported in New Britain due to icing. At 617 PM EST, multiple automobile accidents were reported in South Windsor, including one on West Street where a car crashed into a utility pole and caused a power outage.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741250.